Alert archive / Wyoming / High Wind Warnings in 2018
High Wind Warning 27, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Apr 4, 2018, 3:04 AM MDT for Albany County, Carbon County, Laramie County, Wyoming. It took effect at Apr 4, 2018, 9:00 AM MDT. It was in force for 10 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 4, 2018, 3:04 AM MDT (09:04 UTC)
- In effect from
- Apr 4, 2018, 9:00 AM MDT
- Expired
- Apr 4, 2018, 7:02 PM MDT
- In force
- 10 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 9:40 AM MDT | NON-TSTM WND GST 59 | 2 Ne Granite Springs Re, WY | WILDCAT TRAIL WYDOT SENSOR. SUSTAINED AT 44 MPH. |
| Apr 4, 11:15 AM MDT | NON-TSTM WND GST 61 | 16 Wsw Cheyenne, WY | OTTO ROAD WYDOT SENSOR. SUSTAINED AT 50 MPH. |
| Apr 4, 11:50 AM MDT | NON-TSTM WND GST 63 | Arlington, WY | ARLINGTON WYDOT SENSOR. SUSTAINED AT 45 MPH. |
| Apr 4, 2:45 PM MDT | NON-TSTM WND GST 77 | 14 Wsw Cheyenne, WY | EMKAYW UPR SITE. |
| Apr 4, 3:10 PM MDT | NON-TSTM WND GST 60 | 10 Wsw Cheyenne, WY | I-80 MP 353 SITE. SUSTAINED 49 MPH. |
| Apr 4, 3:20 PM MDT | NON-TSTM WND GST 62 | 10 Wsw Cheyenne, WY | I-80 MP 353 SITE. SUSTAINED 44 MPH. |
| Apr 4, 4:05 PM MDT | HIGH SUST WINDS 44 | 10 Wsw Cheyenne, WY | I-80 MP 353 SITE. SUSTAINED 40+ MPH SINCE 230 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.1 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3027 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
417 WWUS75 KCYS 040904 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 304 AM MDT Wed Apr 4 2018 ...Strong Winds are Expected to Develop around Arlington and the I-80 Summit Today... WYZ110-116-041715- /O.NEW.KCYS.HW.W.0027.180404T1500Z-180405T0300Z/ North Snowy Range Foothills-South Laramie Range- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, and Vedauwoo 304 AM MDT Wed Apr 4 2018 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 9 AM this morning to 9 PM MDT this evening. * TIMING...9AM to 9PM Today * WINDS...West winds will increase to sustained speeds of 35 to 45 mph with some gusts 60 mph. * IMPACTS...Those traveling on I-80 between mile markers 240-290 and mile markers 320 and 345 should use extra caution. Truck drivers pulling a trailer should avoid traveling this route with a light loads. Those traveling with campers should also avoid this this area. Blowover risk will be high for anything that is lightweight or high profile. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
2 follow-up statements
200 WWUS75 KCYS 041636 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1036 AM MDT Wed Apr 4 2018 ...STRONG WINDS TODAY ALONG PORTIONS OF INTERSTATE 80 BETWEEN RAWLINS AND CHEYENNE...AND ALONG INTERSTATE 25 BETWEEN CHEYENNE AND WHEATLAND... WYZ117-050045- /O.EXA.KCYS.HW.W.0027.000000T0000Z-180405T0300Z/ South Laramie Range Foothills- Including the cities of Whitaker, Federal, and Horse Creek 1036 AM MDT Wed Apr 4 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect until 9 PM MDT this evening. * TIMING...Until 9 PM MDT this evening. * WINDS...West 35 to 45 MPH with gusts to 60 MPH. * IMPACTS...Mainly to transportation. Potentially dangerous travel for light weight and high profile vehicles, including light loaded semis and camping trailers. Strong cross winds may result in an elevated risk for blow overs of these types of vehicles. This includes Interstate 80 between mile markers 345 and 355, and Interstate 25 in Laramie county. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ110-116-050045- /O.CON.KCYS.HW.W.0027.000000T0000Z-180405T0300Z/ North Snowy Range Foothills-South Laramie Range- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, and Vedauwoo 1036 AM MDT Wed Apr 4 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * TIMING...Until 9 PM MDT this evening. * WINDS...West 35 to 45 MPH with gusts to 60 MPH. * IMPACTS...Mainly to transportation. Potentially dangerous travel for light weight and high profile vehicles, including light loaded semis and camping trailers. Strong cross winds may result in an elevated risk for blow overs of these types of vehicles. This includes Interstate 80 between mile markers 240 and 290, and 315 to 345. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CLH
692 WWUS75 KCYS 050102 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 702 PM MDT Wed Apr 4 2018 ...HIGH WIND WARNING IS CANCELLED FOR ARLINGTON...THE INTERSTATE\ 80 SUMMIT AND SOUTH LARAMIE RANGE FOOTHILLS... WYZ110-116-117-050215- /O.CAN.KCYS.HW.W.0027.000000T0000Z-180405T0300Z/ North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 702 PM MDT Wed Apr 4 2018 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Cheyenne has cancelled the High Wind Warning for Arlington, the Interstate 80 Summit, and South Laramie Range Foothills. Sustained west winds have diminished to 25 to 35 mph with gusts to around 50 mph early this evening. The threat for high winds has ended for these areas. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Apr 3, 5:35 PM MDT, 9 hours 29 minutes earlier.
Area forecast discussion, Apr 3, 5:35 PM MDT, 9 hours 29 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 535 PM MDT Tue Apr 3 2018 .SHORT TERM...(Tonight - Wednesday) Issued at 209 PM MDT Tue Apr 3 2018 A quiet, but breezy afternoon across southeast Wyo and the western Neb Panhandle. Wind gusts of 35-45 MPH have been common across the CWA, especially along and west of I25. This, combined with locally dry conditions with dew points as low as -10F have recently caused RH values to plummet to around 12 percent at RWL/CYS. However, the vast majority of sites across FWZ 303/310 are currently showing RH in the 20-30 percent range. That said, we feel quite strongly that this localized drying is not representative of the entire FWZs. In addition, dew points have been fluctuating quite significantly for the last couple of hours, so RH values may quickly return to 15-20 percent making it difficult to get a sustained 3-hour period. Have opted against Red Flag Warning issuance, but will continue to talk about elevated conditions in the FWF. High winds are possible on Wed afternoon over the wind prone areas of southeast Wyoming. The 700 mb CAG-CPR gradient climbs to around 55 to 65 meters by 15z Wed and is expected to remain elevated thru the day. Strong subsidence in the RFQ of a 110 knot H25 jet should support downward momentum transfer of stronger flow aloft along w/ potential mixing. However, would prefer to see stronger H7-H8 flow than 40 knots. Low-level mixing may impacted as well due to likely increasing mid/high level cloud cover by mid-day Wednesday. A High Wind Warning may be required eventually for ARL/VDW/BRX, and maybe even LAR as well. However, confidence is just too low to warrant a headline at this time. .LONG TERM...(Wednesday night through Tuesday) Issued at 321 AM MDT Tue Apr 3 2018 The more interesting setup is progged to take place on Thursday night into Friday. The models are really targeting the I-80 corridor for some significant precipitation amounts with the GEFS showing liquid equivalent amounts nearly one half inch. The GFS/ECMWF are also keying in on a possible couple jet scenario with good upslope flow, while the Canadian is showing the bulk of the jet energy further south in Colorado. Still not a lot of confidence this far out, but it certainly has our attention especially for the possible impacts during the Friday morning commute. Another potential vorticity anomaly is progged to move through the forecast area Saturday and Saturday night and may bring more in the way of rainfall and isolated thunderstorms, but cannot rule some snowfall in the elevations above 9kft. && .AVIATION...(For the 00Z TAFS through Wednesday afternoon) VFR conditions tonight through early Wednesday at all terminals. Gusty winds are expected to return early Wednesday, sometime between 12z and 16z, across southeast Wyoming and most of western Nebraska. Gusts over 30 knots will be common with some locations seeing gusts around 40 knots at times, mainly across southeast Wyoming. && .FIRE WEATHER... Issued at 321 AM MDT Tue Apr 3 2018 UPDATE 253 PM MDT Tue Apr 3 2018... Near-critical fire weather conditions are occurring this afternoon in some localized areas around Cheyenne & Rawlins as RHs fluctuate between around 15 percent and winds continue to gust between 35-45 MPH. However, overall RH values are considerably higher across the remainder of FWZs 303/310. Conditions should improve shortly as we approach sunset. /CLH A mostly sunny and breezy day is setting up over much of the area as high pressure noses its way south through central Nebraska. Fairly dry conditions are also expected, especially across western Carbon county. This area may have the best chance of having elevated fire weather conditions today. Another dry and windy day is expected on Wednesday as a weak disturbance moves through the area. This disturbance may bring a few afternoon snow showers over the mountains, but it will remain fairly dry elsewhere. Humidity values will generally range from 20 to 30 percent. A more active weather pattern is expected to develop over the area Thursday night and continue into Friday with more disturbances moving through the area this weekend. /REC && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...REC AVIATION...TJT FIRE WEATHER...REC
Hazardous weather outlook, Apr 3, 5:46 AM MDT, 21 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 546 AM MDT Tue Apr 3 2018 WYZ101>119-041200- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 546 AM MDT Tue Apr 3 2018 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A strong upper level disturbance is expected to move through the area Thursday night into Friday. This disturbance will bring much colder temperatures and the possibility for significant snowfall. Stay turned to further updates. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-041200- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 546 AM MDT Tue Apr 3 2018 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A strong upper level disturbance is expected to move through the area Thursday night into Friday. This disturbance will bring much colder temperatures and the possibility for significant snowfall. Stay turned to further updates. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 1:43 PM MDT | Winter Storm Watch | CYS | Albany, Carbon | 13 hr |
Nearby
High Wind Warnings in Wyoming, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.